Hail, Pipestone
- When
- September 16, 4:28 PM CST
- Where
- Pipestone County, 10 mi NNW of Pipestone
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.133, -96.400
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 3:10 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT SAT SEP 16 2006 .DISCUSSION... FAIRLY SIGNIFICANT WEATHER EVENT BEGINNING TO UNFOLD ACROSS THE AREA. LOW PRESSURE CENTERED OVER NORTHEASTERN SOUTH DAKOTA IS EXPECTED TO RAPIDLY INTENSIFY BETWEEN 23Z AND 02Z AS 120 KNOT JET STREAK ROUNDS THE BASE OF THE TROUGH. AS SPEED SHEAR INCREASES ACROSS THE AREA...EXPECTING SEVERE WEATHER THREAT TO INTENSIFY. STILL EXPECT TWO CONVECTIVE MODES THIS EVENING...WITH DISCRETE SUPERCELLS FORMING AHEAD OF MAIN CONVECTIVE LINE ALONG COLD FRONT. EXPECT POTENTIAL FOR TORNADOES...ESPECIALLY WITH DISCRETE CELLS. SEVERE WEATHER THREAT WILL EVOLVE INTO HAIL AND WIND THREAT AS CONVECTIVE LINE CATCHES UP TO DISCRETE CELLS ALONG THE FRONT. COLD PUSH FAIRLY STRONG LATE TONIGHT...AND HAVE DECREASED LOWS SLIGHTLY. AS COLD AIR ADVECTION TAKES OVER...STRONG WINDS FROM ALOFT SHOULD MAKE IT TO THE SURFACE AND WIND ADVISORY IN EFFECT LOOKS REASONABLE...THOUGH MAY START A LITTLE SOONER THAN WINDS BEGIN IN EARNEST. WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AND MONDAY...ALTHOUGH GRADUALLY WEAKENING THROUGH TIME AS GRADIENT SLOWLY WEAKENS OVER THE AREA. STRONGEST PUSH OF COLD ADVECTION MOVES EAST OF OUR AREA BY 12Z HOWEVER DEEP MIXING OF WESTERLY FLOW COULD RESULT IN WIND ADVISORY RANGE GUSTS AGAIN IN THE WESTERN CWA BY SUNDAY AFTERNOON. HOWEVER... DUE TO COMPLEXITY OF ONGOING SITUATION...WILL NOT HEADLINE AT THIS TIME AND LEAVE THAT FOR THE MID SHIFT TO EXAMINE FURTHER. SHOWER CHANCES FROM PREVIOUS FORECAST STILL LOOKING GOOD ACROSS ESPECIALLY THE NORTHERN 2/3RDS OF THE CWA SUNDAY THROUGH MONDAY... LINGERING ACROSS SOUTHWEST MINNESOTA MONDAY NIGHT. TEMPS WILL BE QUITE COOL WITH HIGHS IN THE 50S MONDAY AND TUESDAY. IN THE LONGER RANGE...FAVORING THE ECMWF FOR BROAD SCALE FEATURES... AS IT HAS BEEN MORE CONSISTENT OVERALL THAN GFS WHICH HAS BEEN HAVING TIMING STRENGTH ISSUES IN TRANSITIONAL PATTERN. MIDWEEK SHOULD REMAIN DRY WITH WEAK RIDGING SURFACE AND ALOFT. SURFACE AND 850MB FRONT STRENGTHENS TO OUR SOUTH ON THURSDAY...THEN PIVOTS NORTHWARD INTO THE EASTERN CWA BY LATER FRIDAY/FRIDAY NIGHT AS UPPER TROUGH CARVES OUT IN THE WEST AND SHORTWAVE EJECTS OUT OF THE TROUGH INTO OUR AREA. WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE SOUTHERN CWA LATER THURSDAY...THEN INCREASE MAINLY ACROSS THE CENTRAL/EAST THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOWEVER...STILL KEEPING IN LOWER CHANCE RANGE FOR NOW DUE TO MODEL INCONSISTENCIES. NOT MUCH CHANGE TO TEMPS AT THIS POINT. KEEPING IN THE 60S FOR THE MOST PART WITH FRONT EXPECTED TO BE SOUTH OF THE AREA THROUGH MOST OF THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. MN...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. IA...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. NE...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. && BT/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1158 AM CDT SAT SEP 16 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1158 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST. STRONG DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO THE POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF THE MAIN CONVECTIVE LINE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330 PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE 29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 5 PM. WIND AND FOG... WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 6 SW SALEM 43.66N 97.47W
09/16/2006 E1.75 INCH MCCOOK SD AMATEUR RADIO
GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353
&&
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
&&
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 5 SE SALEM 43.67N 97.32W
09/16/2006 E70 MPH MCCOOK SD EMERGENCY MNGR
SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
CANISTOTA EXIT
&&
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 SE SALEM 43.68N 97.33W
09/16/2006 MCCOOK SD TRAINED SPOTTER
0452 PM HAIL 4 NE PUKWANA 43.82N 99.13W
09/16/2006 E1.00 INCH BRULE SD TRAINED SPOTTER
&&
TRMThe Sioux Falls radar (KFSD), 66 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533577.